Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 254, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 7, 2003, 1:31 PM CDT for Blount County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 1:31 PM CDT (18:31 UTC)
- Expired
- May 7, 2003, 2:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Blount County, AL
The radar
The Birmingham radar (KBMX), 79 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 10:35 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1457 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
927
WUUS54 KBMX 071831
SVRBHM
ALC009-071915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED MAY 7 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLOUNT COUNTY IN ALABAMA
* UNTIL 215 PM CDT
* AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 6 MILES SOUTH OF LOCUST FORK...MOVING EAST
AROUND 35 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALLGOOD AND
HIGHLAND LAKE...IN SOUTHERN BLOUNT COUNTY.
TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
LARGE HAIL IS LIKELY WITH THIS STORM.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3395 8636 3388 8635 3383 8643 3382 8652
3377 8659 3377 8666 3382 8672 3391 8673
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:39 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 7, 9:39 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 939 AM CDT WED MAY 07 2003 STORMS MOVING INTO THE WESTERN SECTIONS OF THE AREA. CURRENT FORECAST WILL BE ADJUSTED SLIGHTLY. BUSY DAY AHEAD. .BHM...NONE.
Hazardous weather outlook, May 7, 7:28 AM CDT, 6 hours 3 minutes before
ALZ011>015-017>050-071400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 728 AM CDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... ALABAMA WILL REMAIN IN A WARM AND UNSTABLE AIR MASS TODAY...AND WILL CONTINUE TO SEE THE RISK OF SEVERE THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS HAVE ALREADY MOVED INTO MISSISSIPPI...AND THESE ARE EXPECTED TO MOVE EASTWARD INTO ALABAMA LATER THIS MORNING. AFTER THEY MOVE IN...THE THREAT OF SEVERE WEATHER WILL LAST INTO THE AFTERNOON HOURS. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...WHILE ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE REST OF THE WEEK. THIS WILL MOVE THE AREA OF POTENTIAL SEVERE THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK. ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS AREA EXPECTED ON THOSE DAYS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD PREPARE FOR ACTIVATION LATER THIS MORNING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:08 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson | 37 min |
| May 6, 7:17 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 58 min |
| May 6, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 32 min |
| May 6, 7:44 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 46 min |
| May 6, 7:56 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 64 min |
| May 6, 8:13 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 32 min |
| May 6, 8:29 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 31 min |
| May 7, 10:19 AM CDT | Tornado Warning | BMX | Lamar | 56 min |
| May 7, 11:07 AM CDT | Tornado Warning | BMX | Lamar | 28 min |
| May 7, 11:17 AM CDT | Tornado Warning | BMX | Fayette | 58 min |
| May 7, 11:53 AM CDT | Tornado Warning | BMX | Walker | 67 min |
| May 7, 12:37 PM CDT | Tornado Warning | BMX | Jefferson | 53 min |
| May 7, 1:19 PM CDT | Tornado Warning | BMX | Jefferson | 26 min |
| May 7, 1:25 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| May 7, 1:27 PM CDT | Tornado Warning | BMX | St. Clair | 63 min |
| May 7, 1:45 PM CDT | Tornado Warning | BMX | Jefferson | 15 min |
| May 7, 2:00 PM CDT | Flash Flood Warning | BMX | St. Clair | 3 hr |
| May 7, 2:11 PM CDT | Tornado Warning | BMX | Talladega | 64 min |
| May 7, 2:13 PM CDT | Tornado Warning | BMX | Shelby | 62 min |
| May 7, 2:18 PM CDT | Tornado Warning | BMX | Hale | 42 min |
| May 7, 2:22 PM CDT | Tornado Warning | BMX | Calhoun | 58 min |
| May 7, 2:29 PM CDT | Tornado Warning | BMX | St. Clair | 31 min |
| May 7, 2:46 PM CDT | Tornado Warning | BMX | Cleburne | 74 min |
| May 7, 2:52 PM CDT | Tornado Warning | BMX | Clay | 53 min |
| May 7, 3:05 PM CDT | Flash Flood Warning | BMX | Calhoun, Talladega | 4 hr |
| May 7, 3:05 PM CDT | Tornado Warning | BMX | Jefferson, St. Clair | 40 min |
| May 7, 3:11 PM CDT | Tornado Warning | BMX | Talladega | 34 min |
| May 7, 3:13 PM CDT | Flash Flood Warning | BMX | Cleburne | 4 hr |
| May 7, 3:13 PM CDT | Tornado Warning | BMX | Randolph | 62 min |
| May 7, 3:26 PM CDT | Flash Flood Warning | BMX | Clay | 4 hr |
| May 7, 3:35 PM CDT | Tornado Warning | BMX | Perry | 25 min |
| May 7, 3:36 PM CDT | Tornado Warning | BMX | Calhoun, Talladega | 54 min |
| May 7, 3:37 PM CDT | Tornado Warning | BMX | Clay | 68 min |
| May 7, 3:45 PM CDT | Tornado Warning | BMX | Jefferson | 60 min |
| May 7, 3:50 PM CDT | Flash Flood Warning | BMX | Randolph | 4 hr |
| May 7, 3:58 PM CDT | Tornado Warning | BMX | St. Clair | 32 min |
| May 7, 4:04 PM CDT | Flash Flood Warning | BMX | Jefferson | 4 hr |
| May 7, 4:09 PM CDT | Tornado Warning | BMX | Randolph | 51 min |
| May 7, 4:09 PM CDT | Tornado Warning | BMX | Sumter | 66 min |
| May 7, 4:23 PM CDT | Tornado Warning | BMX | Clay, Cleburne, Randolph, Talladega | 52 min |
| May 7, 4:35 PM CDT | Flash Flood Warning | BMX | St. Clair | 4 hr |
| May 7, 4:38 PM CDT | Flash Flood Warning | BMX | Jefferson | 4 hr |
| May 7, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 56 min |
| May 7, 4:50 PM CDT | Tornado Warning | BMX | Marengo | 55 min |
| May 7, 4:54 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 36 min |
| May 7, 5:08 PM CDT | Tornado Warning | BMX | Randolph | 52 min |
| May 7, 5:32 PM CDT | Tornado Warning | BMX | Clay | 43 min |
| May 7, 5:46 PM CDT | Tornado Warning | BMX | Talladega | 44 min |
| May 7, 5:51 PM CDT | Tornado Warning | BMX | Marengo | 54 min |
| May 7, 5:55 PM CDT | Tornado Warning | BMX | Randolph | 50 min |
| May 7, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 33 min |
| May 7, 6:12 PM CDT | Tornado Warning | BMX | Clay, Coosa, Tallapoosa | 48 min |
| May 7, 6:28 PM CDT | Tornado Warning | BMX | Chambers | 47 min |
| May 7, 6:41 PM CDT | Tornado Warning | BMX | Randolph | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.